MODULE 1



Cardiovascular Drugs



Objectives

At the end of this module, students should be able to:
the mechanisms underlying the toxicity
· Undertake a risk assessment of poisoning
· Develop an approach for the treatment of mixed cardiovascular drug overdose



Beta Blockers and Calcium Channel Blockers


Objectives

  • Understand the mechanism of toxicity of CCBs and beta-blockers.
  • Understand how this explains differences within each class in the toxicity in overdose.
  • List the most common clinical manifestations of poisoning with CCBs and beta-blockers.
  • Recognise situations where the use of antidotes may be indicated.
  • Recognise situations where a sudden deterioration is likely to occur and steps that may be taken to anticipate and/or prevent such deteriorations.

Reading


Hantson P, Beauloye C. Myocardial metabolism in toxin-induced heart failure and therapeutic implications. Clin Toxicol (Phila) 2012, Mar;50(3):166-71.


Beta Blockers
Reith DM, Dawson AH, Epid D, Whyte IM, Buckley NA, Sayer GP. Relative toxicity of beta blockers in overdose. J Toxicol Clin Toxicol 1996;34(3):273-8
Boyd R, Ghosh A.Towards evidence based emergency medicine: best BETs from the Manchester Royal Infirmary. Glucagon for the treatment of symptomatic beta blocker overdose.Emerg Med J. 2003 May;20(3):266-7.
Mansell PI.Glucagon in the management of deliberate self-poisoning with propranolol. Arch Emerg Med. 1990 Sep;7(3):238-40.
Love JN.Acebutolol overdose resulting in fatalities.J Emerg Med. 2000 Apr;18(3):341-4.
Pfaender M, Casetti PG, Azzolini M, Baldi ML, Valli A .Successful treatment of a massive atenolol and nifedipine overdose with CVVHDF. Minerva Anestesiol. 2008 Mar;74(3):97-100.


Calcium Channel Blockers(CCB)
Howarth DM, Dawson AH, Smith AJ, Buckley N, Whyte IM. Calcium channel blocking drug overdose: An australian series. Hum Exp Toxicol 1994, Mar;13(3):161-6.
Lam YM, Tse HF, Lau CP.Continuous calcium chloride infusion for massive nifedipine overdose. Chest. 2001 Apr;119(4):1280-2.
Philippe ER Lheureux , Soheil Zahir, Mireille Gris, Anne-Sophie Derrey and Andrea Penaloza
Bench-to-bedside review: Hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers
Critical Care 2006, 10:212
Oe H, Taniura T, Ohgitani N.A case of severe verapamil overdose.
Isbister GK.Delayed asystolic cardiac arrest after diltiazem overdose; resuscitation with high dose intravenous calcium.Emerg Med J. 2002 Jul;19(4):355-7.
Buckley NA, Whyte IM, Dawson AH Overdose with calcium channel blockers. BMJ. 1994 Jun 18;308(6944):1639.


Problems

1 , 2



Clonidine


Objectives

  • Understand the mechanism of toxicity of clonidine.
  • Understand the particular risks of clonidine toxicity in children.
  • Explain the management of cardiovascular toxicity from clonidine overdose.
  • Detail the role and limitations of any potential antidotes for clonidine toxicity.
  • Outline the type of preparations that contain imidazoline compounds that can cause an identical poisoning to clonidine.

Reading


Clonidine

Romano MJ, Dinh A.A 1000-fold overdose of clonidine caused by a compounding error in a 5-year-old child with attention-deficit/hyperactivity disorder.Pediatrics. 2001 Aug;108(2):471-2.
S N Hunyor, K Bradstock, P J Somerville, and N Lucas.Clonidine overdose.Br Med J. 1975 October 4; 4(5987): 23.
Williams PL, Krafcik JM, Potter BB, Hooper JH, Hearne MJ.Cardiac toxicity of clonidine.Chest. 1977 Dec;72(6):784-5.

Problems

1 , 2



Ergots


Objectives

  • Understand the mechanism of action of these agents.
  • Detail the groups of patients at risk of ergot poisoning.
  • Outline and differentiate acute and chronic ergot poisoning.
  • Detail the management options, including risks and benefits, of the different agents used to treat ergot poisoning.

Reading


Ergots

Liaudet L, Buclin T, Jaccard C, Eckert P.Severe ergotism associated with interaction between ritonavir and ergotamine.BMJ. 1999 Mar 20;318(7186):771
Verloes A, Emonts P, Dubois M, Rigo J, Senterre J.Paraplegia and arthrogryposis multiplex of the lower extremities after intrauterine exposure to ergotamine. J Med Genet. 1990 Mar;27(3):213-4.

Problems

1 , 2


Vasodilators


Objectives

  • Understand the mechanism of action of these agents and how these may manifest in overdose.
  • Outline what additional toxicity may occur with these agents
  • Detail who are more susceptible to nitrate and nitroprusside toxicity.
  • Detail the use of specific antidotes for treating some of these agents in overdose.
  • Understand the supportive management that should be adopted for these agents in overdose, detail which are likely to require treatment with vasopressors and how they should be administered.

Reading


Vasodilators

Robin ED, McCauley R.Nitroprusside-related cyanide poisoning. Time (long past due) for urgent, effective interventions. Chest. 1992 Dec;102(6):1842-5.
Varon J, Duncan SR.Naloxone reversal of hypotension due to captopril overdose.Ann Emerg Med. 1991 Oct;20(10):1125-7.
Mortensen ME, Bolon CF, Kelley MT, Walson PD, Cassidy S. Encainide overdose in an infant. Ann Emerg Med 1992; 21(8): 998-1001.
Kollef MH.Labetalol overdose successfully treated with amrinone and alpha-adrenergic receptor agonists.Chest. 1994 Feb;105(2):626-7.

Problems

1 , 2 , 3



Antiarrhythmics


Objectives

  • Understand how the presentation of Class 1A agents parallels that of other drugs.
  • Relate the common clinical presentation and time course of type 1B agents in overdose.
  • Detail how the acute and chronic presentations of antiarrhythmics poisoning may differ.

Reading


Antiarrhythmics

Yasui RK, Culclasure TF, Kaufman D, Freed CR.Flecainide overdose: is cardiopulmonary support the treatment?Ann Emerg Med. 1997 May;29(5):680-2.
Katz AM.Selectivity and toxicity of antiarrhythmic drugs: molecular interactions with ion channels.Am J Med.1998 Feb;104(2):179-95.
Gilbert TB.Cardiac arrest from inadvertent overdose of lidocaine hydrochloride through an arterial pressure line flush apparatus.Anesth Analg. 2001 Dec;93(6):1534-6, table of contents.
Brazil E, Bodiwala GG, Bouch DC.Fatal flecainide intoxication.J Accid Emerg Med. 1998 Nov;15(6):423-5.


Problems

1 , 2 , 3


Cardiac glycosides


Objectives

  • To be able to recognise the major sources of poisoning by naturally occurring cardiac glycosides.
  • To be able to perform a risk assessment following digoxin acute deliberate self-poisoning or accidental paediatric ingestion.
  • To be able to discuss the risk factors for chronic digoxin intoxication.
  • To be able to discuss the pharmacokinetics and pharmacodynamics of digoxin.
  • To be able to recognise the clinical, biochemical and electrocardiographic manifestations of acute and chronic cardiac glycoside intoxication.
  • To be able to discuss the mechanism of action of digoxin-specific antibodies.
  • To be able to calculate an appropriate dose of digoxin-specific antibody in a variety of clinical situations.

Reading


Cardiac glycoside

Marik PE, Fromm L.A case series of hospitalized patients with elevated digoxin levels.Am J Med. 1998 Aug;105(2):110-5.
de Silva HA, Fonseka MM, Pathmeswaran A, Alahakone DG, Ratnatilake GA, Gunatilake SB, Ranasinha CD, Lalloo DG, Aronson JK, de Silva HJ. Multiple-dose activated charcoal for treatment of yellow oleander poisoning: a single-blind, randomised, placebo-controlled trial. Lancet. 2003 Jun 7;361(9373):1935-8.
Eddleston M, Rajapakse S, Rajakanthan, Jayalath S, Sjostrom L, Santharaj W et al. Anti-digoxin Fab fragments in cardiotoxicity induced by ingestion of yellow oleander: a randomised controlled trial. Lancet 2000; 355(9208):967-972.
Gibb I, Parnham A.A star treatment for digoxin overdose?Br Med J (Clin Res Ed). 1986 Nov 1;293(6555):1171-2.
Maheswaran R, Bramble MG, Hardisty CA.Massive digoxin overdose: successful treatment with intravenous amiodarone.Br Med J (Clin Res Ed). 1983 Aug 6;287(6389):392-3.


Problems

1 , 2 , 3


Anticoagulant Poisonings

Objectives

  • Understand the mechanism of toxicity of coumarin anticoagulants.
  • Understand the different scenarios of anticoagulant poisoning.
  • Review the literature on the risk of bleeding in patients who are over-anticoagulated.
  • Understand the treatment options for anticoagulant poisoning: therapeutic, deliberate and unintentional.

Reading


Anticoagulant Poisonings

Cannegieter SC, Rosendaal FR, Wintzen AR, van der Meer FJ, Vandenbroucke JP, Briët E.Optimal oral anticoagulant therapy in patients with mechanical heart valves.N Engl J Med. 1995 Jul 6;333(1):11-7.
Crowther MA, Julian J, McCarty D, Douketis J, Kovacs M, Biagoni L, Schnurr T, McGinnis J, Gent M, Hirsh J, Ginsberg J.Treatment of warfarin-associated coagulopathy with oral vitamin K: a randomised controlled trial.Lancet. 2000 Nov 4;356(9241):1551-3.
Ingels M, Lai C, Tai W, Manning BH, Rangan C, Williams SR, Manoguerra AS, Albertson T, Clark RF.A prospective study of acute, unintentional, pediatric superwarfarin ingestions managed without decontamination.Ann Emerg Med. 2002 Jul;40(1):73-8.
Ramanan AV, Gissen P, Bose-Haider B.Intentional overdose of warfarin in an adolescent: need for follow up.Emerg Med J. 2002 Jan;19(1):90.
Chua JD, Friedenberg WR.Superwarfarin poisoning.Arch Intern Med. 1998 Sep 28;158(17):1929-32.
Mullins ME, Brands CL, Daya MR.Unintentional pediatric superwarfarin exposures: do we really need a prothrombin time?Pediatrics. 2000 Feb;105(2):402-4.

Problems

1 , 2 , 3 , 4